When You Feel Like Two People: You, and 'Prednisone You'
Editor’s note: Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.
There is one thing I know. And it’s this.
If you have been on prednisone long-term (they say longer than two months or something but in my case I’m talking two years at varying doses) it is not recommended to quit cold turkey.
Some of us experience more of the symptoms than others, and thankfully if you do it right you can adjust. My experience has been, however, whenever I get to 15 milligrams and taper below – even slowly and every two weeks, for a few days to a week, I wonder it’s even possible to feel this awful physically, and then mentally on top of it. I have had seven surgeries, three really big ones. I have almost died in the hospital. I’ve had three bowel obstructions.
Of course we all know just being on prednsione has its side effects, good, and bad. Its good side effects are really good… like for example, saving your life. Calming your inflammation, the euphoria that some people get at certain doses (I was one of them) where you feel unstoppable and like you can physically do anything. For me, the clear skin, less pain. But that might be only for a honeymoon period. Then the moon face might show up, the fat deposits, the aching, the pain, the brain fog, confusion, headache, eye pain, muscle loss, or stria on your thighs, stomach. To name a few.
But as I taper below 15 milligrams I feel for a while, while my body adjusts, like an anchor floating in the ocean. Like an impossibility.
There is the crushing fatigue, which is similar to my flare fatigue, but more dramatic than my daily fatigue, but also even worse than my flare fatigue. It’s like even just standing up, I’m trying to push a brick wall in front of me to get anywhere or do anything. I can’t. Sometimes I can’t physically even move. Sometimes I just fall over from the weakness, exhaustion, disorientation that hits me suddenly, or the dizziness. Then there is the increase in my already painful joints, the aching of my muscles, like a flu but worse and on top of the joint pain and swelling. Then there are some other symptoms I have like neck edema, where fluid builds up in my neck and causes a lot of pain. My symptoms usually flare from my diseases worse for a little while as my body adjusts on top of it, so the dry mouth, the pain in my eyes, my glands swell up. I get sick to my stomach even more than normal.
Then comes the brain fog, the confusion, the “I cannot even speak because I can’t form a word” part. My mouth moves and nothing is coming out, or mid-sentence I forget how to pronounce something or even what word it was I was trying to say. I forget what I’m doing, or why I was doing it in the first place. I become more anxious as everything around me seems to be louder, faster, like nails on a chalkboard. I have mood swings even I can’t explain, and think thoughts I know are not my own. I am still in this body, even though it doesn’t feel like my body, and my mind knows almost all of this isn’t me. Even when things are going through my head, or emotions, part of me is saying, “You know that’s not you, or normal.”
It feels like suddenly I am two people. Me. And prednisone me.
You may be frustrated, and anxious, exhausted, and sad. Swollen, and sick.
In my case I continue to need the prednisone to function because none of my other medications are taking the place of it yet and working, but my body has also become so dependent on it, tapering is hell. But so is not tapering, so despite the struggle, I need to be at the lowest dose I can be right now. I won’t get off it any time soon. Twice in the past year I made it to five milligrams. Once I was off it, for two days. On the third day I ended up in the emergency room with a bowel obstruction and was put on 80 milligrams of prednisone. Two days without and then it took me seven months to get back down to 10 milligrams. Not long after, my doctor had to increase it to 40 milligrams.
It can be a vicious cycle, one any of us with various types of autoimmune diseases knows all too well. For some of us, we can have short runs with it. For the rest of us taking it long-term, or struggling to get off of it, remember to stay strong. Remember to give yourself time and be patient – with yourself most of all. You may not be the same as you were before — you’ll be stronger, maybe with a few more scars, both physically and mentally. And remember that although this drug can feel like it’s destroying you, it also may be saving you. Funny how that happens in life – and how we are forced to make choices like that.
Sometimes you have to choose to take the bad with the good, in hopes the good makes it all worth it.
Some of us don’t have a choice. Or at least it doesn’t feel like it when the choice is life or death. However, even without knowing it, when we thought we didn’t have a choice, we did — we made the choice to live, and to fight for the best life we could by trying to get as well as we can… and with that comes great struggle. But please, anyone struggling with the effects of prednisone, chronic illness, or any other medication: You made the right choice.
And even when you can’t see it, or feel it, this is worth the struggle you are enduring right now.
We want to hear your story. Become a Mighty contributor here.
Thinkstock photo by roberuto